PEG-asparaginase induced severe hypertriglyceridemia
Arch Endocrinol Metab
Asparaginase (ASP) is an effective chemotherapy agent extensively used in children with acute lymphocytic leukemia (ALL). There has been a recent interest in using ASP in adults with ALL, particularly the less toxic pegylated (PEG) formulation. Hypertriglyceridemia (HTG) is a rare complication of PEG-ASP therapy. We report two cases of obese patients who developed severe HTG after receiving PEG for ALL. Both patients were incidentally found to have severe HTG (TG of 4,330 and 4,420 mg/dL). In both patients, there was no personal or family history of dyslipidemia or hypothyroidism. There was no evidence of pancreatitis or skin manifestations of HTG. Both patients were treated with PEG cessation, low-fat diet and pharmacotherapy. Both patients were re-challenged with PEG, with subsequent increase in TG but no associated complications. TG returned to baseline after discontinuing PEG and while on therapy for HTG. A literature review of PEG-induced HTG in adults demonstrated similar results: asymptomatic presentation despite very severe HTG. HTG is a rare but clinically important adverse effect of PEG. Underlying obesity and/or diabetes may represent risk factors. Clinicians should monitor TG levels during PEG therapy to avoid TG-induced pancreatitis.
Faculty; Northwell Researcher
School of Medicine; Northwell Health
Endocrinology, Diabetes, and Metabolism